New York, 2012

Damaging Winds in New York, September 8, 2012

September 8, 2012 · NWS BUF · 35 events in 13 counties and zones

A line of thunderstorms developed along a pre-frontal trough and moved across the entire region from west to east from mid-morning through early afternoon. The thunderstorm winds downed trees and power lines as the fast moving line swept across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$440,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of thunderstorms developed along a pre-frontal trough and moved across the entire region from west to east from mid-morning through early afternoon. The thunderstorm winds downed trees and power lines as the fast moving line swept across the area. Power poles were snapped in some cases and power outages were reported throughout the area. Utilities reported tens of thousands of customers without power. In the City of Buffalo, a funnel cloud was sighted although a damage survey proved that damage to several buildings on the west side of the city was caused by straight-line winds. In some locations roads were blocked by downed trees. In Cheektowaga Town Park, twenty to thirty large trees were blown down. In Marilla, in addition to tree damage, a trailer was blown onto its side and into some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 8, 7:00 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 8, 7:00 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
800 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
WESTERN AND CENTRAL NEW YORK TODAY BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION WITH HEAVY RAIN AND GUSTY WINDS. SOME
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS THIS
AFTERNOON...MAINLY FROM THE GENESEE VALLEY EAST. TEMPERATURES WILL
COOL DRAMATICALLY BEHIND THE FRONT LATER TODAY AND TONIGHT WITH LAKE
EFFECT RAIN SHOWERS POSSIBLE TONIGHT AND SUNDAY. FAIR WEATHER WILL
THEN PERSIST FOR MUCH OF THE COMING WEEK AS HIGH PRESSURE BUILDS
ACROSS THE REGION WITH TEMPERATURES GRADUALLY WARMING THROUGH THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK EAST NORTHEAST
ACROSS WESTERN AND CENTRAL NEW YORK THIS MORNING AS THE PRE-FRONTAL
TROUGH MOVES ACROSS THE STATE. 1-2 INCHES OF QPF ACROSS THE FORECAST
AREA IS EXPECTED...THOUGH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE
DUE TO THE TRAINING EFFECT MENTIONED ABOVE WITH SHOWERS AND
THUNDERSTORMS MOVING PARALLEL TO THE BOUNDARY...WILL CONTINUE TO
MONITOR THE SITUATION CLOSELY FOR ANY POTENTIAL LOCALIZED FLOODING
ISSUES...PARTICULARLY ACROSS PORTIONS OF THE SOUTHERN TIER AND
GENESEE VALLEY THAT SAW HEAVY RAINFALL YESTERDAY EVENING WITH
SCATTERED CONVECTION THAT BROKE OUT.

ASIDE FROM HEAVY RAINFALL...OTHER CONCERN FOR TODAY WILL BE STRONG
TO POSSIBLY DAMAGING WINDS ASSOCIATED WITH CONVECTION. CURRENT RADAR
TRENDS ARE NOT OF PARTICULAR CONCERN...HOWEVER THE RISK WILL
INCREASE THIS AFTERNOON WITH GREATER CONVECTIVE INSTABILITY COURTESY
OF DIURNAL HEATING AND THE STRENGTHENING OF THE LOW LEVEL JET TO
40-50KTS COINCIDENT WITH A 110+KT 250MB JET MAX ALOFT. BY THIS
POINT THE FRONT SHOULD BE THROUGH FAR WESTERN NEW YORK AND THE
GREATEST RISK FOR DAMAGING WINDS WILL BE EAST OF THE GENESEE VALLEY
WITH AREAS EAST OF LAKE ONTARIO OF GREATEST CONCERN.

EXPECT SHOWERS TO TAPER OFF FOR A TIME BEHIND THE FRONTAL
PASSAGE...WHICH SHOULD BE ACCOMPANIED BY A BRISK WIND SHIFT TO THE
WEST AND A RAPID COOLING OF TEMPERATURES. IN FACT THE WARMEST
READINGS WILL BE EARLY THIS MORNING ACROSS THE NIAGARA FRONTIER
BEFORE THE IMPENDING RAIN AND THEN CAA COOL THINGS OFF CONSIDERABLY
THIS AFTERNOON WITH TEMPERATURES FALLING INTO THE LOW TO MID 60S BY
LATE AFTERNOON. EAST OF THE GENESEE VALLEY WE WILL GET INTO THE UPPER
70S BY MID AFTERNOON BEFORE THE RAIN AND COOLER AIR DROP
TEMPERATURES. BY LATE TONIGHT EXPECT CLEARING SKIES AND COLD AIR
ADVECTION TO BE IN FULL FORCE WITH WIDESPREAD TEMPERATURES INT HE
LOWER 50S...AND SOME UPPER 40S POSSIBLE ACROSS THE HIGHEST PORTIONS
OF THE ALLEGANY PLATEAU. WINDS SHOULD DROP OFF CONSIDERABLY BY
MIDNIGHT AS THE PRESSURE GRADIENT RELAXES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BY EARLY SATURDAY EVENING...ALL GUIDANCE IS IN GOOD AGREEMENT THAT
THE SURFACE COLD FRONT AND ACCOMPANYING POTENTIAL SQUALL LINE WILL
EITHER HAVE EXITED OR WILL BE IN THE PROCESS OF EXITING OUR FAR
EASTERN ZONES. IN ITS WAKE...AN AREA OF LIMITED WRAPAROUND MOISTURE
WILL PIVOT ACROSS THE AREA SATURDAY EVENING...WHILE A BRISK WESTERLY
FLOW OF MUCH COOLER AIR OVERSPREADS OUR REGION...WITH 850 MB TEMPS
FALLING TO A MUCH MORE AUTUMNAL +6C DURING THE COURSE OF THE NIGHT.

WITH SUCH COOL AIR ALOFT AND SOME CONTRIBUTION FROM THE LAKES LIKELY
AS A RESULT...FEEL THAT MOST AREAS SHOULD SEE SOME SCATTERED SHOWERS
FOR A TIME SUNDAY EVENING...BEFORE FURTHER SYNOPTIC-SCALE DRYING
LEADS TO THE DEMISE OF THIS ACTIVITY OVERNIGHT. THE EXCEPTIONS TO
THIS WILL BE IN AREAS MORE IMMEDIATELY DOWNWIND OF THE LAKES...WHERE
CONTINUED LAKE-DRIVEN INSTABILITY WILL KEEP SHOWER CHANCES ONGOING
THROUGH THE NIGHT. THIS SAID...THE RELATIVELY SHALLOW MOISTURE FIELD
THAT WILL BE IN PLACE PRECLUDES GOING WITH ANYTHING MORE THAN
MID-HIGH CHANCE POPS EVEN IN THESE AREAS.

ON SUNDAY...THE CORE OF THE LARGE-SCALE UPPER TROUGH WILL SETTLE
ACROSS THE REGION. WITH DAYTIME HEATING...THE AREA OF BEST
INSTABILITY WILL TRANSITION FROM LAKE TO LAND...WITH ANY SCATTERED
LAKE EFFECT SHOWERS TRANSITIONING TO MORE GENERAL DIURNALLY-DRIVEN
SHOWERS THAT WILL ALSO CONCENTRATED MORE OVER LAND. THIS SAID...
THESE WILL AGAIN ONLY BE WORTH SOME LOW CHANCE POPS GIVEN THE VERY
LIMITED AMOUNTS OF MOISTURE THAT WILL AGAIN BE IN PLACE.

SUNDAY NIGHT...ANY DIURNALLY-DRIVEN SCATTERED SHOWERS SHOULD END
RATHER QUICKLY WITH THE LOSS OF HEATING SUNDAY EVENING. ANY WEAK
LAKE-DRIVEN SHOWERS ONGOING EAST-SOUTHEAST OF THE LAKES SUNDAY
EVENING WILL ALSO TEND TO SHIFT SOUTHWARD AND FALL APART WITH TIME
AS THE FLOW TURNS MORE NORTHWESTERLY AND SURFACE RIDGING/EVEN DRIER
AIR BUILDS EAST FROM THE CENTRAL GREAT LAKES. BY MONDAY MORNING...
EXPECT ONLY SOME LEFTOVER LAKE EFFECT CLOUDS AND PERHAPS AN ISOLATED
SHOWER OR TWO SOUTHEAST OF LAKE ONTARIO. ANY SUCH ACTIVITY WILL THEN
BE QUICKLY SQUELCHED BY THE ADVANCING RIDGE AND DIURNAL INFLUENCES
MONDAY MORNING...WITH DRY AND FAIR WEATHER THEN EXPECTED THROUGH THE
REMAINDER OF THE SHORT TERM PERIOD.

WITH REGARD TO TEMPS...THE MUCH COOLER AIRMASS ARRIVING SATURDAY
NIGHT WILL PERSIST THROUGH SUNDAY AND MONDAY...WHILE PROVIDING US
WITH THE COOLEST TEMPERATURES SO FAR OF THIS VERY YOUNG
METEOROLOGICAL FALL SEASON. LOOK FOR LOWS IN THE LOWER HALF OF THE
50S SATURDAY NIGHT...WITH 850 MB TEMPS OF +6C TO +8C ONLY
SUPPORTING HIGHS IN THE MID 60S TO LOWER 70S ON SUNDAY...WITH THE
COOLER READINGS FOUND ACROSS THE HIGHER TERRAIN. SIMILAR HIGH TEMPS
CAN BE EXPECTED ON MONDAY...WHILE LOWS SUNDAY NIGHT AND MONDAY NIGHT
WILL LIKELY DIP INTO THE 45 TO 50 RANGE...WITH SOME LOWER 40S FOUND
ACROSS INTERIOR PORTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE FIRST HALF OF THE EXTENDED PERIOD WILL FEATURE CONTINUED DRY
WEATHER AND RETURN TO WARMER TEMPERATURES AS SURFACE RIDGING SLIDES
EAST TO THE ATLANTIC COAST...WHILE UPPER LEVEL RIDGING OVER THE
PLAINS STATES FLATTENS AND PUSHES EAST INTO THE GREAT LAKES. A BLEND
OF THE GFS AND ECMWF SUGGESTS 850 MB TEMPS RECOVERING TO +7C TO +9C
ON TUESDAY AND TO THE +12C TO +14C RANGE ON WEDNESDAY...WHICH SHOULD
SUPPORT HIGHS RECOVERING BACK INTO THE LOWER 70S ON TUESDAY...AND THE
UPPER 70S/NEAR 80 ON WEDNESDAY.

AFTER THAT...THE AXIS OF THE UPPER RIDGE SHOULD CONTINUE TO FLATTEN
AND SLIDE EAST OFF THE ATLANTIC COAST AS THE NEXT BROAD UPPER LEVEL
TROUGH GRADUALLY DIGS SOUTHEAST INTO THE GREAT LAKES. THIS SAID...
THE MEDIUM RANGE GUIDANCE CONTINUES TO DIFFER ON THE RATE AT WHICH
THIS PROCESS OCCURS...WITH THE GFS SWINGING AN ASSOCIATED WEAK COLD
FRONT INTO THE AREA ON FRIDAY...AND THE ECMWF REMAINING ABOUT 18-24
HOURS FASTER...ALTHOUGH THIS LATTER MODEL ALSO SPITS OUT MUCH LESS
IN THE WAY OF PRECIP.

GIVEN THE ABOVE FACTORS AND WHAT SHOULD BE A TENDENCY FOR THIS FRONT
TO SLOW DOWN AS IT BECOMES ORIENTED INCREASING PARALLEL TO THE
LARGE-SCALE UPPER LEVEL FLOW...WILL KEEP THURSDAY DRY FOR NOW...THEN
INTRODUCE SOME VERY LOW-END CHANCE POPS FOR FRIDAY. IN ADVANCE OF
THE BOUNDARY...850 MB TEMPS OF +12C TO +14C SHOULD PERSIST...
SUPPORTING HIGHS IN THE UPPER 70S TO AROUND 80 ON BOTH THURSDAY AND
FRIDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
WIDESPREAD SHRA/TSRA SHOWERS BRINGING MVFR/IFR CONDITIONS WILL
CONTINUE TO TRACK NE AHEAD OF A COLD FRONTAL BOUNDARY AS THE FRONT
SLOWLY TRACKS EAST ACROSS THE FORECAST AREA. LOOK FOR A SHARP CHANGE
FROM SOUTHERLY TO WESTERLY WINDS WITH GUSTS OF 30 TO 35KT POSSIBLE
AROUND FROPA...WHICH IS EXPECTED AROUND 16Z AT KBUF...17-18Z AT
KROC...AND 21Z AT KART. IN ADDITION THERE WILL BE A THREAT OF SEVERE
THUNDERSTORMS ALONG/AHEAD OF THE THE FRONT THIS AFTERNOON...MAINLY
EAST OF THE GENESEE VALLEY AND LAKE ONTARIO.

EXPECT SHOWERS TO TAPER OFF IN THE WAKE OF THE FRONT WITH A RETURN
TO VFR CONDITIONS UNDER WESTERLY WINDS.

OUTLOOK...
SATURDAY NIGHT AND SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
MONDAY THROUGH THURSDAY...MAINLY VFR. PATCHY VALLEY FOG POSSIBLE
EARLY EACH MORNING.

&&

.MARINE...
WILL KEEP GALE FLAGS RAISED FOR THIS FORECAST PACKAGE AS THE RISK
STILL EXISTS FOR A RELATIVELY BRIEF PERIOD OF GALE FORCE WINDS
ACCOMPANYING THE FRONTAL PASSAGE THAT WILL TAKE PLACE FROM LATE
MORNING ON EASTERN LAKE ERIE TO THIS EVENING ON THE EAST END OF LAKE
ONTARIO. IN THE MEANTIME THE MAIN MARINE HAZARDS TODAY WILL BE GUSTY
WINDS AND LIGHTNING THAT WILL ACCOMPANYING SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS FRONT.

SIGNIFICANTLY COLDER AIR WILL FILTER INTO THE REGION BEHIND THE COLD
FRONT TONIGHT...BRINGING AN INCREASED POTENTIAL FOR WATERSPOUTS FOR THE
LATTER HALF OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. IN
ADDITION A PROLONGED PERIOD OF BRISK WESTERLY WINDS WILL LIKELY MEAN
AN EXTENDED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS ON THE LAKES.

&&

.CLIMATE...
AN EARLY WARM SPRING AND CONTINUED WARMTH THROUGH THE SUMMER HAS
LED TO MANY DAYS THAT HAVE REACHED 80F ACROSS WESTERN AND NORTH
CENTRAL NEW YORK. BELOW IS A LIST OF THE NUMBER OF DAYS IN THE
CALENDAR YEAR THAT HAVE REACHED 80 DEGREES OR GREATER. THE 2012
TOTAL WILL INCREASE AS WE REACH ADDITIONAL 80F DAYS THROUGH THE
EARLY FALL.

BUFFALO (SINCE 1871)

1   83      1949
2   82      1959
3   78      2012 (THROUGH FRI 9/7)
4   77      1991
5   76      1955
6   75      1947
    75      1983
    75      2005
9   73      2011

ROCHESTER (SINCE 1871)

1   91      1959
2   86      2007
3   83      2012 (THROUGH FRI 9/7)
    83      2002
    83      1973
    83      1949
    83      1947
8   81      1991
9   80      2005
    80      1921
...
21  75      2011

WATERTOWN (SINCE 1949)

1   75      1949
2   73      1959
3   70      2012 (THROUGH FRI 9/7)
4   68      1955
5   67      1973
...
9   60      2011

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020.
         GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LOZ030.
         GALE WARNING FROM 11 AM THIS MORNING TO 11 PM EDT THIS
         EVENING FOR LOZ042>045-062>065.
         SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM
         EDT THIS EVENING FOR SLZ022-024.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...WCH
LONG TERM...JJR
AVIATION...WOOD
MARINE...APFFEL/JJR/WOOD
CLIMATE...THOMAS/JJR
Hazardous weather outlook, Sep 8, 4:01 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
501 AM EDT SAT SEP 8 2012

NYZ001>005-010>014-019>021-085-090915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
501 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A STRENGTHENING AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY
AND WILL BRING A PERIOD OF MODERATE TO HEAVY RAINFALL. THIS MAY
RESULT IN SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. THERE WILL ALSO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-090915-
OSWEGO-JEFFERSON-LEWIS-
501 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A STRENGTHENING AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY AND
WILL BRING A PERIOD OF MODERATE TO HEAVY RAINFALL. THIS MAY RESULT
IN SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE
WILL ALSO BE A MODERATE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WIND GUSTS THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-090915-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
501 AM EDT SAT SEP 8 2012

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

AN UNUSUALLY STRONG STORM SYSTEM WILL LIFT ACROSS THE LOWER GREAT
LAKES TODAY ALONG WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...
SOME OF WHICH MAY ALSO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-090915-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
501 AM EDT SAT SEP 8 2012

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

AN UNUSUALLY STRONG STORM SYSTEM WILL LIFT ACROSS THE LOWER GREAT
LAKES TODAY ALONG WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...
SOME OF WHICH MAY ALSO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-090915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
501 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

AN UNUSUALLY STRONG STORM SYSTEM WILL LIFT ACROSS THE LOWER GREAT
LAKES TODAY ALONG WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...
SOME OF WHICH MAY PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-090915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
501 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

AN UNUSUALLY STRONG STORM SYSTEM WILL LIFT ACROSS THE LOWER GREAT
LAKES TODAY ALONG WITH A PERIOD OF SHOWERS AND THUNDERSTORMS...
SOME OF WHICH MAY PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Sep 8, 7:45 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
845 AM EDT SAT SEP 8 2012

NYZ001-002-010>012-019-020-085-081415-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS
NY-WYOMING NY-
845 AM EDT SAT SEP 8 2012

...LINE OF HEAVY SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA...

* AT 840 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A  LINE OF HEAVY SHOWERS AND THUNDERSTORMS CAPABLE OF
  PRODUCING STRONG GUSTY WINDS AND VERY HEAVY RAIN. THESE SHOWERS
  AND STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES WEST
  OF NIAGARA FALLS TO NEAR RIPLEY...AND WERE MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS LINE MAY INCLUDE...
  DUNKIRK...
  NIAGARA FALLS AND YOUNGSTOWN...
  THE BUFFALO METROPOLITAN AREA...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS...AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
THAT COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4227 7977 4242 7946 4250 7935 4256 7916
      4269 7906 4279 7886 4294 7892 4299 7903
      4306 7901 4307 7908 4326 7908 4338 7854
      4338 7811 4309 7825 4199 7859 4199 7976

JJR

The radar

The Buffalo radar (KBUF), 21 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
September 8, 8:25 AM EST
Where
Erie County, Grand Island
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.020, -78.970

Media reported trees and wires down.

Thunderstorm Wind, Niagara

When
September 8, 8:25 AM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.170, -79.040

The fire service reported trees down on Lower River Road.

Thunderstorm Wind, Niagara

When
September 8, 8:30 AM EST
Where
Niagara County, 1.01 mi E of Sanborn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.130, -78.880

The fire service reported trees down on Saunders Settlement Road.

Thunderstorm Wind, Niagara

When
September 8, 8:30 AM EST
Where
Niagara County, 0.69 mi N of Wilson
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.310, -78.830

The fire service reported a power pole snapped and wires down.

Thunderstorm Wind, Erie

When
September 8, 8:36 AM EST
Where
Erie County, 2.07 mi WSW of Buffalo
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.907, -78.887

Downburst winds damaged three buildings.

Thunderstorm Wind, Erie

When
September 8, 8:36 AM EST
Where
Erie County, 2.14 mi WSW of Kenmore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.960, -78.870

The media reported trees down on Stilwell Avenue.

Thunderstorm Wind, Niagara

When
September 8, 8:45 AM EST
Where
Niagara County, 1.22 mi NE of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.290, -78.700

The fire service reported trees down on Drake Settlement Road.

Thunderstorm Wind, Erie

When
September 8, 8:49 AM EST
Where
Erie County, 2.94 mi SSW of Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.880, -78.870

Town emergency services reported twenty to thirty trees down in Cheektowaga Town Park.

Thunderstorm Wind, Niagara

When
September 8, 8:59 AM EST
Where
Niagara County, 1.22 mi NE of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.290, -78.700

The fire service reported trees down on Coomer and Jacques Roads.

Thunderstorm Wind, Erie

When
September 8, 9:00 AM EST
Where
Erie County, 1.01 mi W of East Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.770, -78.620

The media relayed reports of trees and wires down. A trailer was blown over.

Thunderstorm Wind, Niagara

When
September 8, 9:13 AM EST
Where
Niagara County, 0.69 mi S of Middleport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.210, -78.480

The fire service reported wires down.

Thunderstorm Wind, Niagara

When
September 8, 9:15 AM EST
Where
Niagara County, Appleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.330, -78.650

The fire service reported trees and wires down.

Thunderstorm Wind, Orleans

When
September 8, 9:19 AM EST
Where
Orleans County, 0.5 mi E of Lyndonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.320, -78.390

The fire service reported multiple trees and wires down.

Thunderstorm Wind, Orleans

When
September 8, 9:22 AM EST
Where
Orleans County, 0.85 mi SW of Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.220, -78.390

Law enforcement received reports of trees and wires down.

Thunderstorm Wind, Genesee

When
September 8, 9:25 AM EST
Where
Genesee County, Indian Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.030, -78.400

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wyoming

When
September 8, 9:50 AM EST
Where
Wyoming County, 1.47 mi SSE of Bliss
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.560, -78.240

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wyoming

When
September 8, 9:50 AM EST
Where
Wyoming County, 0.69 mi N of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.740, -78.130

Law enforcement reported trees and wires down.

Thunderstorm Wind, Allegany

When
September 8, 9:59 AM EST
Where
Allegany County, 0.51 mi W of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.220, -78.280

Law enforcement reported trees down.

Thunderstorm Wind, Livingston

When
September 8, 10:30 AM EST
Where
Livingston County, 1.02 mi W of Conesus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.720, -77.690

Law enforcement reported trees and wires down.

Thunderstorm Wind, Livingston

When
September 8, 10:36 AM EST
Where
Livingston County, 0.69 mi S of Dansville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.560, -77.700

Law enforcement reported trees and wires down.

Thunderstorm Wind, Livingston

When
September 8, 10:40 AM EST
Where
Livingston County, 0.51 mi E of Springwater
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.630, -77.590

Law enforcement reported trees and wires down.

Thunderstorm Wind, Ontario

When
September 8, 10:43 AM EST
Where
Ontario County, 1.38 mi N of Ennerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.900, -77.180

Law enforcement reported trees down.

Thunderstorm Wind, Wayne

When
September 8, 10:54 AM EST
Where
Wayne County, 0.85 mi NE of Sodus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.240, -77.060

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
September 8, 10:54 AM EST
Where
Wayne County, 0.86 mi SE of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.040, -77.090

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
September 8, 11:13 AM EST
Where
Wayne County, 1.01 mi E of Wolcott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.220, -76.810

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
September 8, 11:18 AM EST
Where
Wayne County, 1.01 mi E of Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.070, -76.760

Law enforcement reported trees and wires down.

Thunderstorm Wind, Wayne

When
September 8, 11:20 AM EST
Where
Wayne County, 0.5 mi E of Red Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.250, -76.720

Law enforcement reported trees and wires down.

Thunderstorm Wind, Cayuga

When
September 8, 11:22 AM EST
Where
Cayuga County, North Fair Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.330, -76.700

Law enforcement reported trees and wires down.

Thunderstorm Wind, Cayuga

When
September 8, 11:27 AM EST
Where
Cayuga County, 0.69 mi S of Cato
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.160, -76.580

Law enforcement reported trees and wires down.

Thunderstorm Wind, Cayuga

When
September 8, 11:27 AM EST
Where
Cayuga County, 1.01 mi E of Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.200, -76.650

Law enforcement reported trees and wires down.

Thunderstorm Wind, Cayuga

When
September 8, 11:32 AM EST
Where
Cayuga County, 0.85 mi SE of Ira
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.220, -76.560

Law enforcement reported trees and wires down.

Thunderstorm Wind, Oswego

When
September 8, 11:40 AM EST
Where
Oswego County, 1.71 mi NE of Granby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.340, -76.450

Law enforcement reported trees and wires down.

Thunderstorm Wind, Jefferson

When
September 8, 12:27 PM EST
Where
Jefferson County, 0.5 mi E of Redman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.850, -75.940

Law enforcement reported trees down.

Thunderstorm Wind, Jefferson

When
September 8, 12:30 PM EST
Where
Jefferson County, 0.85 mi SW of Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.970, -75.930

Law enforcement reported trees and wires down.

Thunderstorm Wind, Lewis

When
September 8, 1:05 PM EST
Where
Lewis County, 1 mi W of Beaches Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.780, -75.440

Law enforcement reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414945, 414946, 414947, 414948, 414949, 414950, 414951, 414952, 414953, 414954, 414955, 414956, 414957, 414958, 414959, 414960, 414961, 414962, 414963, 414964, 414965, 414966, 414967, 414968, 414969, 414970, 414971, 414972, 414973, 414974, 414975, 414976, 414977, 414978, 414979.